Hail, Jack
- When
- April 4, 5:35 PM CST
- Where
- Jack County, 3.2 mi WNW of Wizard Wells
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 33.220, -98.050
A social media report indicated quarter-sized hail just east of Jacksboro, TX.
Thunderstorms developed along a slow moving cold front on the evening of Monday, April 4, aided by the arrival of an upper level disturbance. All modes of severe weather were produced across parts of primarily North Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Thunderstorms developed along a slow moving cold front on the evening of Monday, April 4, aided by the arrival of an upper level disturbance. All modes of severe weather were produced across parts of primarily North Texas. This event generated 6 tornadoes, 4 of which were in Johnson County. The strongest tornado was an EF-2. Additional swaths of damaging downburst winds were documented in Kaufman and Van Zandt counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 4, 1:21 PM CST, 4 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 221 PM CDT Mon Apr 4 2022 ...New Long Term... .SHORT TERM... /Issued 1158 AM CDT Mon Apr 4 2022/ Update: The latest analysis shows the surface front just northwest of the CWA, roughly extending from Eastern Oklahoma to Wichita Falls to Abilene to Fort Stockton. Large scale lift from increasing upper level diffluence over the surface boundary was resulting in numerous thunderstorms across Oklahoma late this morning with a few storms extending southwestward to near Wichita Falls. The 12Z sounding at FWD and latest mesoscale analysis indicates a strong cap in place across North and Central Texas. Extensive cloud cover this morning will slow warming through the day but the cap will steadily erode from west to east though the afternoon as large scale assent associated with the approaching upper trough increases.The evaluation, timing and modes of severe weather outlined in the detailed discussion below are still valid based on latest analysis and CAM guidance. Therefore, no major modifications are needed to the forecast at this time. 79 Previous Discussion: /Through Tuesday/ An episode of severe weather appears likely mainly in North Texas this evening/tonight with all severe hazards possible. As of midnight, two areas of convection were ongoing, one from Bowie to Breckenridge which developed along the dryline earlier in the evening, and another in southern Oklahoma along a slow- moving frontal zone. As this activity collectively moves into North Texas, it is encountering an environment rather unsupportive of deep convection with meager MUCAPE available. However, pockets of steep lapse rates should be sufficient to maintain modest convective activity, particularly along the approaching front. Severe storms aren't expected this morning, but some small hail and gusty winds are possibilities with the slightly more robust cells before further dissipation occurs by sunrise. PoPs have been maintained mainly along/north of Highway 380 through the overnight and early morning hours to capture this activity. Most of the forecast area should remain rain-free through a majority of the daytime today with the exception of the aforementioned activity near the Red River this morning. The approaching frontal zone should stall through North Texas after daybreak, and will be oriented southwestward towards Abilene. As a shortwave arrives this afternoon, a mid-level capping inversion will begin to erode, and low-level moisture flux convergence in the vicinity of the stalled front should allow deep convection to initiate in western North Texas within a moistening and destabilizing buoyant sector. The dryline appears it will be unable to advance far enough east to be a significant contributer to convective development for our forecast area today, and most convection should be tied closely to the quasi-stationary frontal zone. This will be the main feature we'll need to monitor through the day, as any northward/southward shift in the front's position would shift the main severe threat north/south accordingly. Storm-relative helicity and low-level shear should be maximized along this frontal zone, and this should support a local maxima in severe potential along its interface. This is supported by CAM ensemble guidance with a strong signal present in updraft helicity neighborhood probability fields roughly along and north of I-20 this evening. Initial storm mode late this afternoon and early evening across western North Texas should consist of supercells or supercell clusters. Right-moving supercell motion will generally be easterly which could favor a few cells moving off the frontal zone into the open warm sector, and this may be the main window for tornadic supercell storms in North Texas. Large hail would also be of concern while storms are initially more discrete. Additional convection forming along the frontal zone in the following few hours may result in quick upscale growth into one or more QLCS segments which would move east through the rest of North Texas late this evening and tonight. Strong shear within the lowest 3 km could favor bowing structures resulting in primarily a damaging straight-line wind threat as convection moves towards East Texas. Additionally, embedded mesovortices in the presence of the aformentioned helicity maximum near the front could result in a few QLCS tornadoes mainly north or northeast of the Metroplex. It appears the severe weather threat may be quite a bit lower in Central Texas, as this area will have limited focused ascent being farther removed from surface boundaries. However, any isolated deep convection that might be able to establish itself would have access to an unstable and highly sheared warm sector, and would likely consist of a supercellular storm mode through the early evening hours. The surface front will steadily push southward late in the evening and overnight hours, and a narrow band of relatively weaker convection oriented from SW to NE may be present along it before it pushes out of the area to the southeast by early Tuesday morning. Its orientation would be unfavorable for harnessing low-level shear, and should be less supportive of severe convection as a result. Given the progressive nature of this system and a fast eastward exit of convection, the potential for prolonged heavy rainfall or flooding appears fairly limited. Some minor flooding may be able to occur roughly from the DFW Metroplex northeastward where there may be a slightly higher likelihood of cell training for a few hours, but rainfall totals that would be sufficient for flooding should be quite isolated. Following the departure of convection early on Tuesday morning, skies will steadily clear, while an inactive surface dryline drifts eastward into the area by the afternoon. This feature will result in a sharp temperature/humidity contrast in the afternoon with highs in the 90s across our western zones and only upper 70s farther into East Texas. -Stalley && .LONG TERM... /NEW/ /Tuesday Night Onward/ A cold front will be on North & Central Texas's doorstep at the start of the period, and should bring much breezier conditions with it. The front should be through most, if not all, of the forecast area by Wednesday morning and it's passage should be quite noticeable as wind speeds will increase to 20 - 25 mph with the potential for gusts up to 45 mph with the front. Compared to a warm Tuesday, Wednesday will be much milder after the frontal passage with highs topping off in the upper 60s/low 70s along the Red River to the mid 70s across portions of Central Texas. A weaker front arrives late Wednesday/early Thursday, and the continued cold air advection will promote an even cooler end to the work week. Morning lows will drop into the upper 30s to mid 40s, ranging between 5 and 15 degrees below normal. While wind speeds aren't expected to be as high Thursday and Friday, it will still remain breezy thanks to the strengthening high pressure and upper level ridging across the western U.S. along with a stout upper level low dropping southeast over the Great Lakes region. The aforementioned ridging across the western United States will shift eastward heading into the weekend as the rain-free conditions continue. Higher heights building in and the resultant increased subsidence will mean a warming trend for temperatures, climbing into the 70s and 80s Saturday and Sunday. Although rainfall is anticipated for much of the area this evening and tonight, elevated fire weather conditions will likely return towards the end of the week and over the weekend. Temperatures will sit around 5 to 10 degrees below normal Thursday and Friday which will help limit the fire weather threat somewhat, but the increased winds and much drier airmass in place will still result in some fire weather concerns. These specific areas will be largely dependent on which areas receive better rainfall in the short term. A widespread fire weather threat is expected over the weekend as fuels will begin drying out more with warmer temperatures. Gordon && .AVIATION... /Issued 1158 AM CDT Mon Apr 4 2022/ /18Z TAFs/ Stratus will remain in place generally along and east of the I-35 corridor through the afternoon. Overall, ceilings will remain between 1500 and 2500 ft but Central Texas, including Waco may continue to see temporary ceilings below 1000 ft until mid afternoon. Storms currently along a surface boundary near a line from Abilene to Wichita Falls to Eastern Oklahoma will continue to fire through the afternoon but the remainder of North and Central Texas will likely remained capped. The cap will weaken from west to east late in the afternoon and storms will develop with the most likely location across the west/northwest zones near the slowly moving boundary. More numerous storms are expected to develop this evening as an upper trough sweeps across the region. The most likely times for storms at the Metroplex TAF sites will be between 03Z and 06Z. Waco will have the best storm chances between 08 and 10Z. Storms will exit to the east before sunrise Tuesday but MVFR ceilings will linger through at least mid morning. A south to southeast wind will continue through the evening between 8 and 13 mph along with a few higher gusts. The wind will briefly turn to the west behind the line of storms tonight but will back to the south/southwest Tuesday. Wind speeds overnight and Tuesday will stay in the 6 to 12 knot range. 79 && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 60 86 57 74 47 / 100 0 0 0 0 Waco 59 89 58 74 47 / 80 0 0 0 0 Paris 58 79 55 71 45 / 100 0 0 5 0 Denton 54 86 52 73 42 / 100 0 0 0 0 McKinney 58 84 55 72 44 / 100 0 0 0 0 Dallas 60 84 57 73 48 / 100 0 0 0 0 Terrell 59 82 56 72 45 / 100 0 0 0 0 Corsicana 61 85 58 74 47 / 90 5 0 0 0 Temple 59 90 58 76 45 / 70 0 0 0 0 Mineral Wells 55 90 52 74 42 / 90 0 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 1158 AM CDT Mon Apr 4 2022 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-051215- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 1158 AM CDT Mon Apr 4 2022 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Scattered to numerous thunderstorms are expected across much of the region late this afternoon and evening. All modes of severe weather are possible late today and tonight, with large hail, damaging winds, and a few tornadoes possible, especially with more discrete storms. Locally heavy rainfall between 1 to 2 inches, with isolated heavier amounts are possible tonight across eastern North Texas. This may cause instances of minor urban and/or small stream flooding. Flash flooding is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely beginning late this afternoon and continuing through tonight across all of North and Central Texas.
Special Weather Statement
National Weather Service Fort Worth TX
530 PM CDT Mon Apr 4 2022
TXZ100-042315-
Young TX-
530 PM CDT Mon Apr 4 2022
...A strong thunderstorm will impact portions of Young County through
615 PM CDT...
At 529 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Westover, or 14 miles north of Throckmorton,
moving east at 55 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Graham, Olney and Newcastle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Texas.
&&
LAT...LON 3340 9895 3339 9842 3312 9843 3312 9895
TIME...MOT...LOC 2229Z 268DEG 47KT 3338 9910
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
30Special Weather Statement
National Weather Service Fort Worth TX
619 PM CDT Mon Apr 4 2022
TXZ101-042345-
Jack TX-
619 PM CDT Mon Apr 4 2022
...A strong thunderstorm will impact portions of Jack County through
645 PM CDT...
At 619 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jacksboro, moving northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jacksboro, Bryson and Newport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Texas.
&&
LAT...LON 3347 9798 3344 9798 3343 9792 3300 9792
3301 9843 3347 9842
TIME...MOT...LOC 2319Z 239DEG 47KT 3316 9816
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
30The Dallas/Ft Worth radar (KFWS), 100 km away, was scanning. The volume nearest the first event began at 23:35 UTC.
13 hail, 11 thunderstorm wind, 6 tornado, 6 flash flood, 1 lightning. Local standard time, as filed.
A social media report indicated quarter-sized hail just east of Jacksboro, TX.
Law enforcement reported half dollar sized hail in Bonita, TX.
Emergency management reported quarter sized hail 5 miles north of Saint Jo, TX.
Amateur radio reported golf ball sized hail 2 miles northeast of Ravenna, TX.
A tank battery caught fire after being struck by lightning.
A public report indicated quarter sized hail about a mile north of Boyd, TX.
A public report indicated quarter sized hail about 6 miles north of Rhome, TX.
Amateur radio reported ping pong ball sized hail in New Fairview, TX.
A NWS employee reported ping pong ball sized hail about a mile north of Prop Wash Airport.
The tornado began on the west side of Blue Ridge in Collin County, just south of FM 545 and east of S Church Street where two small workshops/farm outbuildings sustained damage including loss of a large section of the metal roof. As the tornado moved northeast it left behind a path of damage running roughly along and just north of FM 545. Additional damage was found on N Church Street where the wood roof panels were removed from one small barn, and the walls collapsed on another nearby metal outbuilding. In addition to roof damage to multiple area homes and structures, a single-family home near FM 545 and N Morrow Street had substantial damage to the roof and roof deck. As the tornado continued east-northeast it caused damage to the metal roof canopy of the car wash on the corner of S Main St and FM 545. The tornado then crossed N Business Highway 78 damaging a few trees before the circulation is believed to have lifted. Maximum estimated winds were 100 mph.
Amateur radio reported half-dollar sized hail about a mile west of Kingston, TX.
A public report indicated quarter sized hail in Coppell, TX.
Fire and rescue reported a high water rescue near the intersection of Hillcrest Road and Huntington Road in Frisco, TX.
Fire and rescue reported a water rescue near the 5000 block of McKinney Ranch Parkway in McKinney, TX.
Emergency management reported several vehicles flooded near the intersection of Hebron Parkway at Rolling Oaks Drive in Carrollton, TX.
Fire and Rescue reported a high water rescue near the intersection of Park View Avenue and Gerry R. Lane.
A tornado tracked from northwest of Joshua to near FM 917 and Interstate 35. The maximum estimated winds with this tornado are 110-115 mph, due to damage to a home on CR 806 near Egan. Otherwise, the majority of the damage was EF-0 or EF-1. The tornado began near Chisholm Trail Parkway and CR 913 where it damaged a few manufactured homes. Damage to the east of this area was sporadic until the tornado approached the Egan area. The tornado damaged several metal building systems at a business along FM 917 and also damaged two properties on Courtney Lane. The most significant damage occurred on CR 806 where a home lost most of its roof and significant tree damage was observed. The tornado continued to do minor damage until about CR 810 where it likely dissipated.
Amateur radio reported quarter sized hail near the intersection of FM 1902 and CR 920.
Amateur radio reported power poles and trees down near Highway 174 at Highway 3048. A second report of shed damage and minor damage to gutters and shingles at a home in this same location was also received.
Amateur radio reported quarter sized hail near the intersection of Walnut Hill Lane and Hillcrest Road.
A small and narrow tornado damaged mostly trees and caused minor roof damage north of Keene. Maximum wind speeds are estimated at 80 mph.
Amateur radio reported quarter sized hail about 2 miles southwest of Fort Worth Spinks Airport.
Emergency management reported a metal roof partially torn off of a building in Deport, TX.
An EF-0 tornado with maximum winds of 85 mph caused minor damage to roofs and damage to outbuildings, animal homes, and trees across an area north of Alvarado. The tornado likely began near CR 600 and FM 917, tracking east into the Homestead area.
Emergency management reported shingle damage on multiple homes across several neighborhoods on the north side of Alvarado. Additional reports of fence damage was also received. The swath of scattered wind damage extended to the northwest of Venus, south of the path of a tornado and likely associated with strong winds in the RFD.
A small building was blown over. Pieces were scattered on top of another structure and over fencing. Two empty metal livestock tanks were blown. One struck a parked tractor and was crushed. The other flew about 50 yards and caught against a fence. A carport, which is part of a house, was lifted enough to dislodge the support beam holding up the structure. Large tree limbs, 6-8 inches in diameter, were brought down and blocked the driveway. No people or livestock were injured.
Several mobile homes, roofs (shingles and metal panels), sheds, and outbuildings were damaged in the Homestead area north of Venus.
Analysis from a storm survey and CASA radar indicated an EF-0 tornado developed just south of the intersection of FM 157 and CR 506 north of Venus. The tornado tracked across mostly open field, but was identified by tree damage and damage to a few structures along CR 506. Structural damage was primarily to roofs and awnings to two residences and other nearby outbuildings. Damage was consistent with maximum winds up to 80 mph. The tornado tracked generally in a northeasterly direction and dissipated southeast of the intersection of Delta and CR 511, just west of the Johnson and Ellis County line.
The RFD of the supercell that produced the EF-0 tornado west of Midlothian caused considerable wind damage south of the path. Along Miller and S Weatherford Roads barns, sheds, trees and roofs were damaged. The LaSalle Corporation business building along Hwy 67 sustained significant roof damage to metal panels on the west side of the building. On the west side of Midlothian, an 18 wheeler was overturned at the Love's Truck Stop.
A small tornado occurred along E Wyatt Road near Ward Road. Roof damage to homes and tree damage was observed. Estimated winds were 85 mph.
A public report indicated a 12-inch tree blown over approximately 4 miles south-southwest of Ovilla, TX.
Fire and rescue reported a high water incident at the 4500 block of Village Fair Drive in Dallas, TX.
Fire and rescue reported a water rescue requiring a boat.
A ground survey and radar analysis determined straight-line winds of 70-75 mph caused a swath of tree, sign, and minor roof damage from near the Scurry area to US 175 north of Kemp.
Emergency management reported tree damage in far northeast Navarro County.
Trees down across power lines to the east of Kemp.
Ground survey and radar analysis indicated straight-line winds along a bowing segment caused a long swath of 75-85 mph winds across southeastern Van Zandt County. In this area, trees were damaged, metal structures/barns were damaged or destroyed, & the roofs of some homes were damaged. The damage swath was approximately 1.75-2.5 miles wide across the center line of this entry.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyThe tornado archive for Texas, 2022Warnings in Texas, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019068, 1019070, 1019071, 1019072, 1022959, 1019079, 1019080, 1019081, 1019084, 1022556, 1019087, 1019089, 1020217, 1020218, 1020223, 1020295, 1022566, 1019091, 1019541, 1019092, 1022588, 1019094, 1019524, 1022589, 1019542, 1022961, 1022962, 1022590, 1019529, 1022591, 1019531, 1020288, 1020291, 1019534, 1019533, 1022964, 1019536.